Ohio, 2013Tornado in Ohio, September 12, 2013
September 12, 2013 · NWS PBZ · 1 event in 1 county or zone
A weak tornado developed over Guernsey county in Ohio with a line a showers associated with a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tornado developed over Guernsey county in Ohio with a line a showers associated with a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 12, 6:45 PM EST, 11 minutes earlier.
Area forecast discussion, Sep 12, 6:45 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT THU SEP 12 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH MUCH COOLER
AND LESS HUMID CONDITIONS FOR FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
WITH 745PM UPDATE...BACKED OFF POPS ONCE AGAIN DURING THE EARLY
EVENING HOURS. HOWEVER...HAVE UPPED POPS A BIT FOR THE LATE
EVENING HOURS INTO THE OVERNIGHT WITH UPSTREAM DEVELOPMENT OF
SHOWERS ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE. LATEST RUNS OF
THE HRRR AND RAP ARE DEVELOPING A BIT MORE RAIN THAN THE SYNOPTIC
MODELS. COULD BE A LITTLE BIT OF ENHANCEMENT DUE TO COLDER AIR
MOVING OVER A WARMER LAKE ERIE...ALTHOUGH THE MECHANISM WILL BE
FROM THE SHORTWAVE OVERNIGHT.
BY FRIDAY THE SHORTWAVE WILL HAVE MOVED TO THE EAST...WITH
ANY SCATTERED SHOWERS CONTINUING MORE THE RESULT OF LAKE
ENHANCEMENT WITH N-NW FLOW. WINDS MAY NOT HAVE ENOUGH OF A
WESTERLY COMPONENT TO ALLOW FOR MUCH PRECIPITATION...ALTHOUGH LOW
LEVELS WILL STILL HAVE PLENTY OF MOISTURE TO KEEP SKIES CLOUDY.
EXPECT SOME BREAKS IN THE CLOUDS FRIDAY AFTN...ESPECIALLY OVER
EASTERN OHIO SINCE WINDS THERE ARE MORE NERLY AND IN CLOSER
PROXIMITY TO THE SFC RIDGE. GFS40 BIAS CORRECTED GRIDS WERE THE
BASELINE FOR TEMPS WITH MINOR TWEAKS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL TROUGH WILL SWING EASTWARD FRIDAY NIGHT PULLING THE
COLDEST AIR OVER THE UPPER OHIO VALLEY. EXPECT CLOUDS TO HOLD ON
A GOOD PORTION OF FRIDAY NIGHT...WITH WELL BELOW NORMAL TEMPS.
RISING HEIGHTS ALOFT AND SURFACE HIGH WILL ALLOW FOR A COOL AND
COMFORTABLE SAT. STILL EXPECT HIGHS IN THE MID 60S WITH LATEST
MODEL DATA SHOWING 85H TEMPS AROUND +4. LIGHT WINDS AND MAINLY
CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE 40S SATURDAY
NIGHT. AS THE SURFACE RIDGE MOVES EAST WARM ADVECTION SUNDAY WILL
PUSH HIGH TEMPERATURES INTO THE UPPER 60S NORTH TO LOWER 70S FAR
SOUTH WITH CONTINUED SUNSHINE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A MOISTURE STARVED COLD FRONT WILL CROSS THE REGION SUN NIGHT
INTO EARLY MONDAY WITH AN ISOLATED SHOWER AT BEST. OTHERWISE
TEMPERATURES WILL BE MODERATING TOWARD NORMAL BY MID WEEK AS THE
UPPER LEVEL FLOW BECOMES ZONAL. AN APPROACHING SHORTWAVE WITH WARM
ADVECTION WILL BRING THE CHANCE FOR SHOWERS THURSDAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONDITIONS WL IMPROVE THIS EVE AS SFC WND SHIFTS TO THE NW WITH
PASSAGE OF A REINFORCING CDFNT. RESIDUAL SHWRS WL DIMINISH AND
MVFR CIGS WL LIFT AS DRIER AIR ADVECTS OVR THE UPR OH REGION.
HOWEVER...MVFR STRATOCU DVLPMNT IS ANTICIPATED LTR TNGT/EARLY
FRIDAY AS COLD ADVCTN STEEPENS THE MIXING LYR. ISOLD-SCT SHWRS ARE
POSSIBLE ON FRIDAY AS THE SFC RECOUPLES...BUT LACK OF CONFIDENCE
IN ACTUAL PLACEMENT PRECLUDES A MENTION IN TAFS.
NEVERTHELESS...OVRALL IMPROVEMENT TO VFR IS ANTICIPATED BY FRIDAY
AFTN.
.OUTLOOK.../18Z FRIDAY THROUGH TUESDAY/...
NO WIDESPREAD IFR WEATHER FORECAST.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 12, 9:53 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT THU SEP 12 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-131500-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1053 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 12, 12:59 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND DMG CUNNINGHAM 40.67N 79.83W
09/12/2013 BUTLER PA FIRE DEPT/RESCUE
TREES DOWN ALONG SAXONBURG BLVD AND ANDERSON ROAD.
CANVAS TENT ENTANGLED IN POWER LINES.
1218 PM TSTM WND DMG 6 W ELDERTON 40.69N 79.46W
09/12/2013 ARMSTRONG PA 911 CALL CENTER
NUMEROUS FALLEN TREES ALONG GARRETTS RUN ROAD AND
CHERRY ROAD. THE TREES BROUGHT DOWN WIRES AND SNAPPED
POWER POLES.
1238 PM TSTM WND DMG PLUMVILLE 40.79N 79.18W
09/12/2013 INDIANA PA 911 CALL CENTER
SEVERAL TREES DOWN
1240 PM TSTM WND DMG 2 SW MARION CENTER 40.75N 79.07W
09/12/2013 INDIANA PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG ROUTE 119
1255 PM TSTM WND DMG 1 N FROSTBURG 40.98N 79.03W
09/12/2013 JEFFERSON PA 911 CALL CENTER
FEW TREES DOWN
&&
EVENT NUMBER PBZ1302764
EVENT NUMBER PBZ1302765
EVENT NUMBER PBZ1302766
EVENT NUMBER PBZ1302767
EVENT NUMBER PBZ1302768
KRAMARLocal storm report, Sep 12, 1:06 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 1 ESE GEORGETOWN 40.64N 80.49W
09/12/2013 BEAVER PA EMERGENCY MNGR
TREE DOWN
1125 AM TSTM WND DMG 1 SSE WOODLAWN 40.61N 80.24W
09/12/2013 BEAVER PA EMERGENCY MNGR
TREE DOWN ACROSS BOTH LANES OF RT 51 NEAR WEST
ALIQUIPPA BRIDGE
1125 AM TSTM WND DMG BYERSDALE 40.62N 80.22W
09/12/2013 BEAVER PA EMERGENCY MNGR
TREE DOWN INTO A GARAGE
1151 AM TSTM WND DMG CUNNINGHAM 40.67N 79.83W
09/12/2013 BUTLER PA FIRE DEPT/RESCUE
TREES DOWN ALONG SAXONBURG BLVD AND ANDERSON ROAD.
CANVAS TENT ENTANGLED IN POWER LINES.
1200 PM TSTM WND DMG 1 NW SARVER 40.74N 79.74W
09/12/2013 BUTLER PA PUBLIC
SIX INCH DIAMETER LIMBS REPORTED DOWNED BY THUNDERSTORM
WINDS ON HECK ROAD.
1208 PM TSTM WND DMG 1 SSE SHEARERSBURG 40.60N 79.65W
09/12/2013 WESTMORELAND PA PUBLIC
MULTIPLE TREES DOWN ON WHITE CLOUD RD
1215 PM TSTM WND DMG 5 S FORD CITY 40.70N 79.53W
09/12/2013 ARMSTRONG PA TRAINED SPOTTER
NMEROUS LARGE LIMBS REPORTED DOWN.
1218 PM TSTM WND DMG BELLEVUE 40.49N 80.05W
09/12/2013 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES DOWN
1218 PM TSTM WND DMG 6 W ELDERTON 40.69N 79.46W
09/12/2013 ARMSTRONG PA 911 CALL CENTER
NUMEROUS FALLEN TREES ALONG GARRETTS RUN ROAD AND
CHERRY ROAD. THE TREES BROUGHT DOWN WIRES AND SNAPPED
POWER POLES.
1219 PM HEAVY RAIN NEW KENSINGTON 40.57N 79.75W
09/12/2013 M1.25 INCH WESTMORELAND PA TRAINED SPOTTER
RAIN FELL IN 45 MINUTES
1229 PM TSTM WND DMG SHELOCTA 40.66N 79.30W
09/12/2013 INDIANA PA PUBLIC
ALONG 422 NUMEROUS TREES DOWN. ONE TREE WAS REPORTED TO
HAVE FALLEN ON A HOUSE.
1230 PM TSTM WND DMG FORD CITY 40.77N 79.53W
09/12/2013 ARMSTRONG PA PUBLIC
WOODEN ROOF TORN OFF OF 2.5 CAR CARPORT AND CARRIED
INTO NEIGHBORS YARDS.
1231 PM FLOOD REGENCY PARK 40.48N 79.77W
09/12/2013 ALLEGHENY PA EMERGENCY MNGR
ROADWAY FLOODED
1232 PM TSTM WND DMG 1 SE CENTER 40.47N 79.75W
09/12/2013 ALLEGHENY PA EMERGENCY MNGR
TREE DOWN
1233 PM TSTM WND DMG 1 WSW HOLIDAY PARK 40.47N 79.73W
09/12/2013 ALLEGHENY PA EMERGENCY MNGR
TREE DOWN
1238 PM TSTM WND DMG PLUMVILLE 40.79N 79.18W
09/12/2013 INDIANA PA 911 CALL CENTER
SEVERAL TREES DOWN
1240 PM TSTM WND DMG 2 SW MARION CENTER 40.75N 79.07W
09/12/2013 INDIANA PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG ROUTE 119
1255 PM TSTM WND DMG 1 N FROSTBURG 40.98N 79.03W
09/12/2013 JEFFERSON PA 911 CALL CENTER
FEW TREES DOWN
&&
EVENT NUMBER PBZ1302757 PBZ1302759 PBZ1302760 PBZ1302764 PBZ1302758
PBZ1302762 PBZ1302753 PBZ1302752 PBZ1302765 PBZ1302751 PBZ1302761
PBZ1302763 PBZ1302754 PBZ1302755 PBZ1302756 PBZ1302766 PBZ1302767
PBZ1302768Local storm report, Sep 12, 1:18 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG MCCANDLESS TOWNSHIP 40.58N 80.03W
09/12/2013 ALLEGHENY PA TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN.
&&
EVENT NUMBER PBZ1302769Special weather statement, Sep 12, 2:00 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT THU SEP 12 2013
MDZ001-WVZ023-041-122015-
GARRETT MD-PRESTON WV-TUCKER WV-
300 PM EDT THU SEP 12 2013
...STRONG THUNDERSTORMS WILL AFFECT GARRETT...SOUTHERN PRESTON AND
TUCKER COUNTIES...
AT 256 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF ACCIDENT TO 13 MILES WEST OF PHILIPPI...MOVING EAST AT
25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
TUNNELTON... NEWBURG... KINGWOOD...
FELLOWSVILLE... CRANESVILLE... FRIENDSVILLE...
ACCIDENT... MCHENRY... TERRA ALTA...
SWALLOW FALLS STATE PARK... BITTINGER...
ROWLESBURG...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3897 7951 3903 7978 3908 7978 3913 7984
3923 7981 3925 7986 3930 7990 3937 7990
3973 7930 3973 7894 3948 7906 3941 7913
3930 7929 3920 7948 3922 7934 3920 7929
3909 7935 3907 7929 3896 7934Tornado, Guernsey
- When
- September 12, 6:56 PM EST to 6:57 PM EST
- Where
- Guernsey County, 1.38 mi NNE of Helena to 1.22 mi NNE of Helena
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.939, -81.594
A weak and brief tornado occurred in Guernsey county near Helena, which is about 4 miles southwest of Byesville. A deputy recorded the tornado as it moved through trees. The tornado was rated an EF0, with maximum winds of 65 MPH. The maximum path width was 50 yards, with a path length of 0.20 of a mile.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473344.